Electronic Journal of Probability

Coalescents with Simultaneous Multiple Collisions

Jason Schweinsberg

Full-text: Open access

Abstract

We study a family of coalescent processes that undergo ``simultaneous multiple collisions,'' meaning that many clusters of particles can merge into a single cluster at one time, and many such mergers can occur simultaneously. This family of processes, which we obtain from simple assumptions about the rates of different types of mergers, essentially coincides with a family of processes that Mohle and Sagitov obtain as a limit of scaled ancestral processes in a population model with exchangeable family sizes. We characterize the possible merger rates in terms of a single measure, show how these coalescents can be constructed from a Poisson process, and discuss some basic properties of these processes. This work generalizes some work of Pitman, who provides similar analysis for a family of coalescent processes in which many clusters can coalesce into a single cluster, but almost surely no two such mergers occur simultaneously.

Article information

Source
Electron. J. Probab., Volume 5 (2000), paper no. 12, 50 pp.

Dates
Accepted: 10 July 2000
First available in Project Euclid: 7 March 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1457376447

Digital Object Identifier
doi:10.1214/EJP.v5-68

Mathematical Reviews number (MathSciNet)
MR1781024

Zentralblatt MATH identifier
0959.60065

Subjects
Primary: 60J25: Continuous-time Markov processes on general state spaces
Secondary: 60G09: Exchangeability 60G55: Point processes 05A18: Partitions of sets 60J75: Jump processes

Keywords
coalescence ancestral processes Poisson point processes Markov processes exchangeable random partitions

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Schweinsberg, Jason. Coalescents with Simultaneous Multiple Collisions. Electron. J. Probab. 5 (2000), paper no. 12, 50 pp. doi:10.1214/EJP.v5-68. https://projecteuclid.org/euclid.ejp/1457376447


Export citation

References

  • Aldous, D. J. (1985) Exchangeability and related topics. In P. L. Hennequin, editor, École d'Été de Probabilités de Saint-Flour XIII, Lecture Notes in Mathematics, Vol. 1117. Springer-Verlag.
  • Bertoin, J. (1996) Lévy Processes. Cambridge University Press.
  • Bolthausen, E. and Sznitman, A.-S. (1998), On Ruelle's probability cascades and an abstract cavity method. Comm. Math. Phys. 197, no. 2, 247-276.
  • Doob, J. L. Measure Theory. (1994) Springer-Verlag, New York.
  • Durrett, R. (1996) Probability: Theory and Examples. 2nd. ed. Duxbury Press, Belmont, CA.
  • Ethier, S. N. and Kurtz, T. G. (1986) Markov Processes: Characterization and Convergence. Wiley, New York.
  • Fristedt, B. and Gray, L. (1997) A Modern Approach to Probability Theory. Birkhäuser, Boston.
  • Johnson, N. L. and Kotz, S. (1969) Discrete Distributions. Wiley, New York.
  • Kingman, J. F. C. (1978) The representation of partition structures. J. London Math. Soc. 18, no. 2, 374-380.
  • Kingman, J. F. C. (1982) The coalescent. Stochastic Process. Appl. 13, no. 3, 235-248.
  • Kingman, J. F. C. (1982) On the genealogy of large populations. In J. Gani and E. J. Hannan, editors, Essays in Statistical Science, Papers in honour of P. A. P. Moran, J. Appl. Prob. Special Volume 19A, pages 27-43.
  • Möhle, M. and Sagitov, S. (1998) A characterization of ancestral limit processes arising in haploid population genetics models. Berichte zur Stochastik und verwandten Gebieten, Johannes Gutenberg-Universität Mainz. (preprint)
  • Möhle, M. and Sagitov, S. (1999) A classification of coalescent processes for haploid exchangeable population models. (preprint)
  • Mohle, M. and Sagitov, S. (1999) Coalescent patterns in exchangeable diploid population models. Berichte zur Stochastik und verwandten Gebieten, Johannes Gutenberg-Universität Mainz. (preprint)
  • Pitman, J. (1995) Exchangeable and partially exchangeable random partitions. Probab. Theory Related Fields. 102, no. 2, 145-158.
  • Pitman, J. (1999) Coalescents with multiple collisions. Ann. Probab. 27, no. 4, 1870-1902.
  • Revuz, D. and Yor, M. (1999) Continuous Martingales and Brownian Motion. 3rd. ed. Springer-Verlag, Berlin.
  • Sagitov, S. (1999) The general coalescent with asynchronous mergers of ancestral lines. J. Appl. Probab. 36, no. 4, 1116-1125.
  • Schweinsberg, J. (2000) A necessary and sufficient condition for the $\Lambda$-coalescent to come down from infinity. Electron. Comm. Probab. 5:1, 1-11.